Omaha-area health experts warn of “Tranq” drug showing up on metro streets
OMAHA, Neb. (WOWT) - Carey Pomykata is with Coalition Rx, a community group in Omaha that works to reduce substance misuse. She doesn’t hold back when talking about xylazine, known on the streets as “Tranq.”
“We know from OPD and DEA that we are seeing xylazine on the streets of Omaha,” Pomykata said.
Xylazine is approved in the U.S. as a pain reliever and a sedative -- but only for large animals like horses. Health experts say it’s often mixed with opioids and stimulants on the streets -- and most users don’t even know it.
Dr. Edward Desimone with Creighton University says Tranq enhances the high from fentanyl and also acts as a stimulant, and is extremely dangerous.
“It’s very easy to overdose on these drugs, just as fentanyl is exceptionally easy to overdose,” he said. “Xylazine is the same way.”
Xylazine usually starts working within minutes. It can cause people to stop breathing, and cause flesh-eating wounds.
“The problem is, in terms of treatment, Narcan which can be used to treat an overdose of fentanyl is not effective against the xylazine because it’s totally unrelated,” Desimone said.
Still, doctors say Narcan should be used for an overdose, to reverse the effects of the opioid xylazine is mixed with.
“If you don’t get a pill from a pharmacist or your doctor, don’t take it,” Pomykata said. “You don’t know what’s in it. You can’t trust it.”
Local health experts are working on LB570 in the unicameral, currently under review. The long-term goal of the Overdose Fatality Review Teams Act is to recommend policy changes and allocate resources to prevent future overdoses.
Copyright 2023 WOWT. All rights reserved.